• Español
  • Join Now
Make an appointment:
Specialty
(i.e. Dermatologists)
Location

"If I experience heart palpitations, do I need to change my lifestyle?"

I sometimes have heart palpitations after eating certain foods, should I eliminate these foods from my diet completely. What other changes should I make to protect my heart?
Yes, an important part of controlling heart palpitations is lifestyle change. Heart palpitations are brief irregularities in the heartbeat that cause a sensation of the heart thumping suddenly or "skipping a beat". Heart palpitations are very common and are rarely associated with a serious medical problem. Because there are many lifestyle factors that can cause heart palpitations, lifestyle changes are the best way to get palpitations under control. Please discuss your concern with your primary care physician or cardiologist, who can examine you and help you decide on what changes are needed. Sometimes dietary choices, drugs, or over the counter medications and supplements can cause palpitations, including caffeine, nicotine, cocaine or other illegal drugs, diet pills, and energy drinks and energy supplements, so you should attempt to eliminate these things from your lifestyle. Things like anxiety and stress are also frequent causes of palpitations, so you should try to reduce these things in your day to day life. Some prescription medications can cause heart palpitations, including drugs used to treat asthma, high blood pressure, and attention deficit disorder. You should visit your primary care doctor to review your medications and ensure that no drugs you take are contributing to your heart palpitations. Occasionally, medical problems like fever or illness, thyroid disorders, electrolyte abnormalities, and even heart or lung disease can induce heart palpitations, so you should make an appointment with a primary care physician or a cardiologist. Only an experienced physician performing a complete examination can determine whether you have any underlying health problems exist that may be causing palpitations.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under ZocDoc’s Terms of Service.
Who answers these questions?
Answers are written by doctors from top institutions:
  • Cleveland Clinic
  • Boston Children's Hospital
  • NYU Langone Medical Center
  • Brigham and Women's Hospital
  • Johns Hopkins Hospital
  • Mass General Hospital
  • Beth Israel Medical Center
Share This Answer
Have further Questions? See a doctor!
With ZocDoc, you can find local doctors in your insurance network and book appointments instantly.